FROM THE JOURNAL OF ALLERGY AND CLINICAL IMMUNOLOGY
New findings confirm that although it is rare, postvaccination anaphylaxis can still occur with certain vaccines.
Dr. Michael M. McNeil of the Centers for Disease Control and Prevention, Atlanta, and his associates identified 17,606,500 vaccination visits from Jan. 1, 2009, through Dec. 31, 2011, at which 25,173,965 vaccine doses were administered. The researchers identified 76 cases of chart-confirmed anaphylaxis; 33 anaphylaxis cases were associated with vaccination, and 43 were attributed to other causes.
Inactivated trivalent influenza vaccine (TIV) was the major contributor to vaccine-triggered anaphylaxis cases in the population, although the rate (1.35 cases per 1 million vaccine doses of TIV given alone) was similar to the rate for all vaccines. The postvaccination anaphylaxis case rate not involving TIV was 1.32 per million vaccine doses.
The study factored in race, age, gender, symptoms, and history of the patients. There were no deaths, and only 1 patient (3%) was hospitalized. A total of 28 of the 33 vaccine-triggered anaphylaxis cases involved patients with a history of atopy.
“Although anaphylaxis after immunization is rare, its immediate onset (usually within minutes) and life-threatening nature require that all personnel and facilities providing vaccinations have procedures in place for anaphylaxis management,” the investigators noted. “Additional provider education concerning current recommendations for treatment and follow-up appears to be warranted.”
Find the full story in the Journal of Allergy and Clinical Immunology ( 2016 Mar;137:868-78 ).